Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 409, NWS Springfield, MO

July 22, 2003Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 22, 2003, 12:49 AM CDT for Stone County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 12:49 AM CDT (05:49 UTC)
Expired
Jul 22, 2003, 1:45 AM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Stone County, MO

The radar

The Springfield radar (KSGF), 50 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
2509 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 220549
SVRSGF
MOC209-220645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1249 AM CDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STONE COUNTY IN MISSOURI

* UNTIL 145 AM CDT.

* AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES EAST OF PURDY...OR 14 MILES SOUTHEAST OF
  MONETT...AND MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GALENA BY 105 AM CDT.
   REEDS SPRING BY 115 AM CDT.
   KIMBERLING CITY BY 120 AM CDT.
   INDIAN POINT BY 125 AM CDT.

THE TOWN OF CAPE FAIR IS ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3696 9360 3654 9358 3652 9334 3696 9336

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:32 PM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, Jul 21, 6:32 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 PM CDT MON JUL 21 2003

...UPDATED TO ADD AVIATION DISCUSSION...

.DISCUSSION...

SURFACE BOUNDARY PUSHED THROUGH MOST OF THE FORECAST AREA THIS
MORNING...WITH MOSTLY CLEAR SKIES COMMON BY AFTERNOON.  DRIER AIR
WAS BEGINNING TO FILTER SOUTHWARD...DEWPOINTS ACROSS NORTHERN
MISSOURI HAD DROPPED INTO THE LOWER 60S.  HIGHER MOISTURE LINGERED
GENERALLY ALONG AND SOUTH OF HIGHWAY 60...WHERE LOWER 70 DEWPOINTS
WERE FOUND.  TEMPERATURES BEHIND THE BOUNDARY STILL WARMED INTO THE
LOWER 90S...WITH HEAT INDEX VALUES ONCE AGAIN EXCEEDING 100 DEGREES
AT JOPLIN AND SPRINGFIELD.

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...

THE UPPER RIDGE WHICH BROUGHT ABOVE NORMAL TEMPERATURES TO THE
REGION THIS PAST WEEK HAS RETROGRADE TO THE WEST...CAUSING THE
FORECAST AREA TO BECOME UNDER THE INFLUENCE OF NORTHWEST FLOW.  THIS
PATTERN SHIFT WILL ALLOW A STRONG SHORTWAVE CURRENTLY ACROSS THE
DAKOTAS TO TRACK SOUTHEAST TOWARD THE OZARKS REGION TONIGHT.  SOME
CONVECTION WAS FOUND IN ADVANCE OF THIS FEATURE THIS AFTERNOON
ACROSS SOUTH DAKOTA AND NEBRASKA.

BOTH THE GFS AND ETA ARE SIMILAR IN THEIR HANDLING OF THE UPPER
WAVE...BRINGING IT INTO NORTHERN MISSOURI LATE TONIGHT.  THEIR
ASSOCIATED QPF PATTERNS ARE SIMILAR AS WELL...WITH RAINFALL
SPREADING FROM NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA AFTER
DARK AND CONTINUING THROUGH THE MORNING HOURS TUESDAY.  DECIDED TO
GO WITH LIKELY POPS ACROSS MUCH OF THE REGION...AS THE ETA PROGS
SUBSTANTIAL 250MB DIVERGENCE ASSOCIATED WITH A 100+ KT JET BY
12Z TUESDAY.  IN ADDITION...STRONG 850-700MB THETA-E CONVERGENCE
WILL BE ASSOCIATED WITH THIS SYSTEM.  INSTABILITY LOOKS TO BE LOW
OVERNIGHT AND EARLY TUESDAY...THEREFORE NOT EXPECTING WIDESPREAD
SEVERE WEATHER.  LOOKS LIKE ONLY MARGINALLY SEVERE HAIL WOULD BE
ASSOCIATED WITH THE STRONGEST STORMS.

NEXT CONCERN DEALS WITH UNSEASONABLY COOL TEMPERATURES TUESDAY AND
WEDNESDAY.  MET GUIDANCE FOR TUESDAY HIGHS RANGE FROM THE MIDDLE 70S
ACROSS CENTRAL MISSOURI...TO THE LOWER 80S OVER SOUTHEAST KANSAS.
THE REGION WILL BE AFFECTED BY COLD AIR ADVECTION MOST OF THE DAY
ALONG WITH MOSTLY CLOUDY SKIES DURING THE MORNING.  IN
ADDITION...850 MB TEMPERATURES DROP INTO THE 12 TO 15 DEG C RANGE.
WENT A FEW DEGREES ABOVE GUIDANCE...HOWEVER IF THICK CLOUDS HANG ON
ALL DAY I MAY BE A BIT TOO WARM.  COOL CANADIAN HIGH PRESSURE STAYS
OVER THE OZARKS REGION ON WEDNESDAY...CAUSING TEMPERATURES TO ONLY
WARM INTO THE LOWER 80S.  WITH MUCH DRIER AIR IN PLACE...LOWS
TUESDAY AND WEDNESDAY NIGHTS WILL BE QUITE COOL AS WELL...GENERALLY
RANGING FROM THE UPPER 50S TO LOWER 60S.

LONG TERM (THURSDAY THROUGH SUNDAY)...
SURFACE HIGH SHIFTS OFF TO THE EAST ON THURSDAY...ALLOWING FOR A
RETURN TO SOUTHERLY WINDS AND THE BEGINNING OF A WARMING TREND.  AT
500 MB...THE DEEP TROUGH WHICH WILL BRING UNSEASONABLY COOL
TEMPERATURES
TUESDAY AND WEDNESDAY PUSHES NORTHEASTWARD...AS THE FOUR CORNERS
RIDGE TRIES TO NUDGE INTO THE CENTRAL U.S.  THE GFS/MRF MOVES A
SIGNIFICANT WAVE ALONG THE PERIPHERY OF THE RIDGE DURING THE
SATURDAY NIGHT/SUNDAY PERIOD.  THIS DIFFERS FROM THE ECMWF SOLUTION
WHICH KEEPS ENERGY ACROSS THE NORTHERN PLAINS.  ENSEMBLE 0.10
PRECIPITATION PROBABILITIES DO INDICATE A CHANCE OF RAIN ON SUNDAY.
FOR NOW...WILL ONLY ADD 20 POPS TO THE GRIDS ON SUNDAY AND WILL KEEP
THEM SILENT IN THE ZONES.  LATER SHIFTS MAY WANT TO INCREASE POPS
IF THE MODELS COME INTO BETTER AGREEMENT WITH TIMING AND LOCATION OF
THE AFOREMENTIONED UPPER ENERGY.

SAW

&&

.AVIATION...

VIGOROUS UPPER LEVEL DISTURBANCE STILL TAKING AIM ON THE TERMINALS
LATER TONIGHT. VERY DYNAMIC 110KT 300MB JET DIVING SOUTH INTO THE
DAKOTAS ATTM WILL DROP ALMOST DUE SOUTH THROUGH THE CENTRAL PLAINS
TONIGHT. MID LEVEL INSTABILITY ALREADY IN PLACE WITH ACCAS FIELD
BLOSSOMING DURING THE PAST TWO HOURS ACROSS SOUTHERN MISSOURI. UPPER
LEVEL DIVERGENCE WILL BE ON THE INCREASE TONIGHT AS THE INFLUENCE OF
THE LEFT EXIT REGION OF THE STRONG UPPER LEVEL JET INCREASES. EXPECT
ELEVATED CONVECTION TO OUR NORTH TO FILL IN AND INCREASE...MOVING
INTO THE TERMINALS AFTER 07Z. COULD SEE SEVERAL HOURS OF
THUNDERSTORMS WITH MVFR CEILINGS LIKELY AND IFR CEILINGS NOT OUT OF
THE QUESTION.

ALSO OF INTEREST IS THE 18Z ETA WHICH STILL DEVELOPS A NORTHEASTERLY
30+ KNOT LOW LEVEL JET AT AROUND 1000FT AGL AFTER ABOUT 5Z. WITH
SURFACE FLOW ALSO FROM THE NORTHEAST WILL NOT INTRODUCE LOW LEVEL
WIND SHEAR BUT WILL MONITOR WIND PROFILERS TO SEE THINGS DEVELOP
LATER THIS EVENING.

FINALLY...STRONG COLD AIR ADVECTION IN THE WAKE OF THIS SYSTEM
COMBINED WITH STEEP LOW LEVEL LAPSE RATES SHOULD LEAD TO A HEALTHY
CUMULUS/STRATA-CUMULUS DECK TOMORROW AFTERNOON. CERTAINLY SEEMS
PLAUSIBLE THAT JLN/SGF COULD SEE A COUPLE HOURS OF BROKEN MVFR/VFR
CEILINGS TOMORROW AFTERNOON.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.KS...NONE

WFO SGF
Hazardous weather outlook, Jul 21, 12:59 PM CDT, 11 hours 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

   SCATTERED THUNDERSTORMS...A FEW OF THESE STORMS MAY CONTAIN
   HAIL TO THE SIZE OF PENNIES AND LOCALLY HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

   BEGINNING IN THE NORTHWEST PORTIONS OF THE OUTLOOK AREA AFTER 10
   PM...THEN OVERSPREADING THE REMAINDER OF THE OUTLOOK AREA
   NORTHWEST TO SOUTHEAST OVERNIGHT.

  DISCUSSION:

   A STRONG UPPER LEVEL DISTURBANCE WILL SLIDE SOUTHEAST INTO THE
   REGION TONIGHT AND INTERACT WITH A STALLED FRONTAL BOUNDARY TO
   PRODUCE SHOWERS AND THUNDERSTORMS.  WIDESPREAD SEVERE WEATHER IS
   NOT EXPECTED...AS INSTABILITY WILL BE LIMITED.  A FEW STORMS MAY
   PRODUCE HAIL TO THE SIZE OF PENNIES.  THE MAIN THREAT WITH THESE
   STORMS WILL BE LOCALLY HEAVY RAINFALL AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

   SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH EARLY
   AFTERNOON TUESDAY...ESPECIALLY SOUTH OF INTERSTATE 44. SOME OF
   THE THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINFALL AND SMALL
   HAIL.  NO SIGNIFICANT WEATHER IS EXPECTED DURING THE REMAINDER OF
   THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

   SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

In the hours before

Local storm report, Jul 21, 11:30 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 PM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1129 PM    WACO                      MO   .88 INCH HAIL
07/21/03   JASPER                         REPORTED BY PUBLIC.
Local storm report, Jul 22, 12:26 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 AM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1226 AM    (UMN)MONETT               MO   .88 INCH HAIL
07/22/03   BARRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:30 PM CDTSevere Thunderstorm WarningSGFJasper45 min
Jul 22, 12:09 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence51 min
Jul 22, 12:45 AM CDTSevere Thunderstorm WarningSGFNewton60 min
Jul 22, 1:09 AM CDTSevere Thunderstorm WarningSGFMcDonald81 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.